Arizona, 2008

Heavy Rain in Arizona, August 8, 2008

August 8, 2008 · NWS PSR · 1 event in 1 county or zone

Late afternoon thunderstorms resulted in strong winds and areas of blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Late afternoon thunderstorms resulted in strong winds and areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:30 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 8 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN ACROSS SOUTH-CENTRAL AND PARTS OF
SOUTHWEST ARIZONA THE NEXT SEVERAL DAYS TO CONTINUE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS. MEANWHILE...SOMEWHAT DRIER AIR ACROSS
SOUTHEAST CALIFORNIA WILL BRING AN END TO THE THREAT OF STORMS OUT
THERE FOR A FEW DAYS. TEMPERATURES WILL GENERALLY BE NEAR SEASONAL
NORMALS INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
LACK OF A GOOD SYNOPTIC OR MESO-SCALE TRIGGER...ALONG WITH THE FACT
THE AIRMASS WAS FAIRLY DECENTLY WORKED OVER FROM LAST NIGHTS STORMS
HELPED TO MAKE TODAY A DOWN DAY CONVECTIVELY ACROSS THE PHX CWA.
LATEST SATELLITE PIX AND RADAR LOOPS ARE SHOWING NARY A STORM OVER
THE CWA AT PRESS TIME AS A RESULT. THIS IS NOT TO SAY WE WILL NOT
HAVE SOME ISOLD ACTIVITY DEVELOP OUT OF RESPECT OF UNSTABLE THERMO-
DYNAMIC PROFILES IN SOUNDINGS...BUT NOT EXPECTING MUCH MORE. ALSO...
MUCH LESS ACTIVITY TO THE SE AND NE OF THE SCNTRL AZ DESERTS WILL
LIMIT THE NUMBER OF OUTFLOW BOUNDARIES AND COLLISIONS...THEREBY
PREVENTING LARGE-SCALE DESERT REDEVELOPMENT. HAVE TAKEN OUT MENTION
OF PRECIP OVER PHX AREA TONIGHT...AND LEFT SLIGHT CHANCES IN
ELSEWHERE.

BY TOMORROW...WE SHOULD SEE WARMER TEMPS...IMPROVED INSOLATION...MORE
ACTIVITY IN SE AZ WITH A POTENTIAL INVERTED TROUGH HEADING OUR WAY
FROM W TX. THIS COULD GIVE US A SLIGHT UPSWING IN CONVECTIVE
POTENTIAL LATE TOMORROW AFTERNOON/EVENING FOR SCNTRL AZ. CONTINUED
SLOW DRYING IN THE COLUMN OUT W OF THE CO RIVER SHOULD CUT OFF
CONVECTION OUT THERE ON SATURDAY.

SUNDAY INTO THE MIDDLE OF NEXT WEEK...NOT MUCH TO HANG OUR HATS ON
REGARDING PREDICTING UP/DOWN DAYS WITH TSTMS. SHOULD MAINTAIN ENOUGH
MOISTURE ACROSS AZ PORTION OF CWA...PER MODELS...TO KEEP A SLIGHT
CHANCE OF STORMS GOING DURING THIS TIME. STORMS WILL BE KEPT OUT OF
THE FORECAST IN SE CA DUE TO DRIER AMS OUT THERE. LOOK FOR NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS CWA-WIDE.

&&

.AVIATION...
DEBRIS CLOUDINESS IS BURNING OFF ACROSS THE CENTRAL DESERTS...WHILE
AN AREA OF THUNDERSTORMS PERSISTS IN LA PAZ COUNTY. TODAY SHOULD BE
MUCH QUIETER FOR THE LOWER DESERTS COMPARED TO YESTERDAY...AS THE
ATMOSPHERE HAS COOLED/STABILIZED...BUT STILL HAVE SLIGHT CHANCE OF A
FEW THUNDERSTORMS DEVELOPING ON THE DESERT FLOOR. EXPECT
THUNDERSTORMS TO DEVELOP IN THE HIGHER TERRAIN NORTH AND EAST OF THE
PHOENIX AREA...WHICH WILL POSE AN OUTSIDE CHANCE OF AN OUTFLOW
BOUNDARY MAKING ITS WAY TO THE LOWER DESERTS...PERHAPS FROM THE
NORTH OR NORTHEAST...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAF.
OTHERWISE...EXPECT SCATTERED CLOUDS THROUGHOUT THE AFTERNOON AND
EVENING HOURS WITH TYPICAL WIND PATTERNS TAKING HOLD BY EARLY
AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...KEEPING THE MODEST MONSOON FORECAST GOING
AS THERE ARE NOT ENOUGH CLEAR MODEL TRENDS TO INDICATE A BREAK IN
THE MONSOON NOR A MAJOR UPSWING. ACCORDINGLY...NO SIGNIFICANT TRENDS
FORECASTED FOR TEMPS...HUMIDITIES...AND WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE
AVIATION...ROGERS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 8, 5:34 AM MST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
534 AM MST FRI AUG 8 2008

AZZ022-023-027-028-091245-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS. THE GREATEST
THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING MICRO-BURST
WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT FOR LATE AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE ALWAYS POSSIBILITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ030>033-091245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
534 AM MST FRI AUG 8 2008 /534 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT.
THE GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING
MICRO-BURST WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-091245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT.
THE GREATEST THREAT WITH THUNDERSTORMS ARE HEAVY RAIN WITH POSSIBLE
LOCAL FLOODING...STRONG GUSTY WINDS...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ021-026-091245-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
534 AM MST FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA
AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MIDNIGHT. THUNDERSTORM HAZARDS INCLUDE STRONG POSSIBLY DAMAGING
WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY. STRONG WINDS AND HEAVY RAIN ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yuma

When
August 8, 5:50 PM MST
Where
Yuma County, 3 mi S of Tacna
Reported by
Trained Spotter
Coordinates
32.657, -113.950

A thunderstorm with heavy rain resulted in considerable standing water in one area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130260.